Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 189, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 1, 2002, 9:16 PM CDT for Andrews County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2002, 9:16 PM CDT (02:16 UTC)
- Expired
- Aug 2, 2002, 12:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 114 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 485 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2787 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
295 WUUS54 KMAF 020216 SVRMAF TXC003-020300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 916 PM CDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ANDREWS COUNTY IN WEST TEXAS * UNTIL 1000 PM CDT * AT 916 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF ANDREWS...MOVING NORTH AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... ANDREWS AND FLOREY LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3212 10257 3212 10223 3248 10236 3246 10269
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:00 PM CDT, 7 hours 16 minutes earlier.
Area forecast discussion, Aug 1, 2:00 PM CDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT THU AUG 1 2002 MAIN CONCERN THIS FORECAST CYCLE IS THE POTENTIAL FOR LATE AFTERNOON AND EVENING CONVECTION...MAINLY ACROSS THE NORTHERN AND WESTERN CWA. A STRONG COLD FRONT IS SWEEPING ACROSS NORTHEAST NEW MEXICO AND THE PANHANDLE ATTM. FRONTS PROGRESS SHOULD GRADUALLY SLOW...AND IS EXPECTED TO PUSH INTO THE TEXAS SOUTH PLAINS BY MORNING BEFORE STALLING. DO NOT EXPECT A SIGNIFICANT IMPACT ACROSS THE CWA FROM THIS FEATURE. HOWEVER...WE WILL MONITOR ITS PROGRESS. MAIN FEATURE OF CONCERN IS THE LINGERING SHEAR AXIS WHICH HAS GENERATED CONVECTION OVER PARTS OF THE CWA THE LAST SEVERAL DAYS. THIS FEATURE IS VERY DIFFICULT TO DISTINGUISH TODAY ON VAPOR IMAGERY...AN INDICATION THAT IT HAS WEAKENED. HOWEVER...EVIDENCE OF A WEAK DEFORMATION ZONE REMAINS OVER THE NORTHERN HALF OF THE AREA PER 12Z UPPER AIR DATA AND AREA PROFILERS. THIS ZONE IS BETWEEN TWO ANTICYCLONIC CIRCULATIONS IN THE LARGE SCALE SUBTROPICAL RIDGE...ONE OVER SOUTH TEXAS...AND THE OTHER OVER COLORADO. ASIDE FROM DIURNAL CONVECTION IN THE MOUNTAINS...SHORT RANGE MODELS AGREE THAT WEAK ASCENT FROM THIS FEATURE WILL RESULT IN CONVECTION THIS AFTERNOON AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS... NORTHERN BASIN...AND SOUTHEAST NEW MEXICO. THE BEGINNINGS OF THIS MAY BE EVIDENT NOW WITH CU/TCU FIELD NORTHWEST OF TATUM...FORMING NEAR AREA OF WEAK SURFACE CONVERGENCE AND PRESSURE FALLS. WILL MONITOR MID AFTERNOON SATELLITE/RADAR TRENDS TO DECIDE ON EVENING POPS. BELIEVE MID LEVEL SUPPORT FOR CONVECTION WILL SHIFT WEST BY LATE FRIDAY...GIVING THE MOUNTAINS AND ADJACENT PLAINS THE BEST CHANCE FOR RAIN. THIS SHOULD REMAIN THE CASE THROUGH SATURDAY. AS THE CENTRAL PLAINS RIDGE BUILDS EAST BY LATE WEEKEND... DISTURBANCES WILL APPROACH WEST TEXAS AND SOUTHEAST NEW MEXICO FROM THE EAST. WILL MAINTAIN SLIGHT CHANCE POPS SUNDAY INTO THE EXTENDED. MAF 72/095/71/094 2-11 LSA 74/096/73/095 2-11 6R6 75/096/74/095 1-11 MRF 62/084/61/083 2121 CNM 70/098/70/096 2-21 .MAF... TX...NONE. NM...NONE. LINDLEY
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 9:09 PM CDT | Severe Thunderstorm Warning | MAF | Ector, Midland | 51 min |
| Aug 1, 10:31 PM CDT | Flash Flood Warning | MAF | Midland | 119 min |
| Aug 1, 10:39 PM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 111 min |
| Aug 2, 12:29 AM CDT | Flash Flood Warning | MAF | Andrews, Gaines | 3 hr |
| Aug 2, 7:42 AM CDT | Flash Flood Warning | MAF | Reeves | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.